Hail, Douglas
- When
- April 19, 3:53 AM CST
- Where
- Douglas County, 2 mi N of Midland
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.067, -95.233
4 hail, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 18, 1:50 PM CST, 14 hours 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 250 PM CDT THU APR 18 2002 MAIN FORECAST CONCERN IS PRECIP CHANCES OVER THE NEXT COUPLE DAYS. FOR TONIGHT THUNDERSTORM CHANCES LOOK GOOD WITH AN UNSTABLE ATMOSPHERE AND LITTLE OR NO CAP. TOWERING CU STARTING TO DEVELOP NEAR THE DRYLINE TO OUR SOUTHWEST. THINK THAT TONIGHT WILL BE SOMEWHAT LIKE LAST NIGHT WITH THUNDERSTORMS INITIATING IN CENTRAL KS AND MOVING INTO THE FORECAST AREA. THEN ADDITIONAL THUNDERSTORMS MAY DEVELOP AS THE COLD FRONT BEGINS TO MOVE THROUGH THE AREA DURING THE EARLY MORNING HOURS. FOR FRIDAY THROUGH THE WEEKEND...THE COLD FRONT EVENTUALLY STALLS ACROSS SOUTHERN OK AND SOUTHERN MO FRIDAY WITH MID LEVEL MOISTURE FEEDING OVER IT. I LEFT A CHANCE FOR THUNDER IN EAST CENTRAL ZONES FOR FRIDAY DUE TO THE SLOW MOVEMENT OF THE FRONT AND THEY WILL STILL BE IN THE WARM MOISTURE SECTOR A LITTLE LONGER. AFTER FRIDAY THINK THE FRONT WILL BE FAR ENOUGH SOUTH SO THAT ANY PRECIP THAT OCCURS WILL BE WITHOUT THUNDER. THINK THAT THE BEST CHANCES FOR PRECIP WILL BE DURING THE DAY SATURDAY AND INTO SATURDAY NIGHT AS UPPER TROUGH BEGINS TO LIFT OUT OF THE ROCKIES AND INTO THE PLAINS. TEMPERATURES FROM THE PREVIOUS FORECAST WERE IN THE BALLPARK AND ONLY MADE MINOR ADJUSTMENT. LEFT SUNDAY NIGHT THROUGH MONDAY DRY. A SHORTWAVE IS ADVERTISED TO MOVE ACROSS THE AREA MONDAY BUT WITH SFC RIDGING ALONG THE GULF COAST DO NOT THINK THERE SHOULD NOT BE A LOT OF MOISTURE RETURN. AGREE WITH PMDEPD AND FOLLOWED THE MRF WITH THE REMAINDER OF THE FORECAST. INSERTED A CHANCE FOR THUNDER TUESDAY AFTERNOON AND NIGHT. LEE TROUGH WILL DEVELOP DURING THE DAY TUESDAY AND A SHORTWAVE TROUGH IS PROGGED TO MOVE ACROSS THE NORTHERN PLAINS DRAGGING ANOTHER COLD FRONT INTO THE AREA. THE MRF KEEPS THE BETTER DYNAMICS NORTH OF THE FORECAST AREA SO ONLY WENT WITH SMALL CHANCE POPS FOR NOW. WITH THE COLD FRONT SOUTH OF THE AREA WEDNESDAY AND SHORTWAVE RIDGING OVERHEAD ON THURSDAY...LEFT THE FORECAST DRY. .TOP...NONE WOLTERS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
338 AM CDT FRI APR 19 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0325 AM MAYETTA KS .75 INCH HAIL
04/19/02 JACKSON DIME SIZE HAIL REPORTED
BY LAW ENFORCEMENTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
350 AM CDT FRI APR 19 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0346 AM WAMEGO KS 70 MPH TSTM GUST
04/19/02 POTTAWATOMIE POWER LINES OUT IN WAMEGOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
407 AM CDT FRI APR 19 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0345 AM ALMA KS 65 MPH TSTM GUST
04/19/02 WABAUNSEE STRONG WINDS TORE DOWN
BEAMS ON NEW HIGH
SCHOOL
BUILDINGKSZ008-009-020>022-034>036-190935- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 407 AM CDT FRI APR 19 2002 SEVERE THUNDERSTORM WATCH NUMBER 121 IS NO LONGER IN EFFECT FOR THE FOLLOWING COUNTIES... REPUBLIC...CLOUD...CLAY...WASHINGTON...OTTAWA...DICKINSON ...RILEY...GEARY AND MARSHALL.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
427 AM CDT FRI APR 19 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0426 AM (TOP)BILLARD ARPT TOPEKA KS 59 MPH TSTM GUST
04/19/02 SHAWNEEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
433 AM CDT FRI APR 19 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0426 AM (TOP)BILLARD ARPT TOPEKA KS .75 INCH HAIL
04/19/02 SHAWNEE DIME SIZE HAIL AT
BILLARD AIRPORTThe Topeka radar (KTWX), 87 km away, was scanning. The volume nearest the first event began at 09:53 UTC.
4 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, April 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5290222, 5290223, 5290224, 5284816, 5284817.